Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A Banach subspace of $L_{1/2}$ which does not embed
in $L_1$ (isometric version)

Author: Alexander Koldobsky
Journal: Proc. Amer. Math. Soc. 124 (1996), 155-160
MSC (1991): Primary 46B04; Secondary 46E30, 60E10
MathSciNet review: 1285999
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For every $n\geq 3,$ we construct an $n$-dimensional Banach space which is isometric to a subspace of $L_{1/2}$ but is not isometric to a subspace of $L_1.$ The isomorphic version of this problem (posed by S. Kwapien in 1969) is still open. Another example gives a Banach subspace of $L_{1/4}$ which does not embed isometrically in $L_{1/2}.$ Note that, from the isomorphic point of view, all the spaces $L_q$ with $q<1$ have the same Banach subspaces.

References [Enhancements On Off] (What's this?)

  • 1 J. Bretagnolle, D. Dacunha-Castelle, and J. L. Krivine, Lois stables et espaces $L_p$, Ann. Inst. H. Poincaré Probab. Statist. 2 (1966), 231--259, MR 34:3605.
  • 2 N. Kalton, Banach spaces embedding into $L_0$, Israel J. Math. 52 (1985), 305--319, MR 87k:46045.
  • 3 M. Kanter, The $L_p$-norms of sums of translates of a function, Trans. Amer. Math. Soc. 179 (1973), 35--47, MR 50:14062.
  • 4 A. Koldobsky, Schoenberg's problem on positive definite functions, Algebra and Analysis 3 (1991), 78--85; English transl., St. Petersburg Math. J. 3 (1992), 563--570, MR 93c:42014.
  • 5 A. Koldobsky, Common subspaces of $L_p$-spaces, Proc. Amer. Math. Soc. 122 (1994), 207--212, MR 94k:46060.
  • 6 S. Kwapien, Problem 3, Studia Math. 38 (1970), 469.
  • 7 P. Levy, Théory de l'addition de variable aléatoires, Gauthier-Villars, Paris, 1937.
  • 8 B. Maurey, Theoremes de factorisation pour les operateurs lineaires a valeurs dans les espaces $L_p$, Asterisque 11 (1974), MR 49:9670.
  • 9 E. M. Nikishin, Resonance theorems and superlinear operators, Russian Math. Surveys 25 (1970), 124--187.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46B04, 46E30, 60E10

Retrieve articles in all journals with MSC (1991): 46B04, 46E30, 60E10

Additional Information

Alexander Koldobsky
Affiliation: address Division of Mathematics and Statistics, University of Texas at San Antonio, San Antonio, Texas 78249

Received by editor(s): April 28, 1994
Received by editor(s) in revised form: July 13, 1994
Communicated by: \commby Dale Alspach
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society